Alert archive / Nevada / Flash Flood Warnings in 2008

Flash Flood Warning 82, NWS Las Vegas, NV

September 8, 2008Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2008, 4:35 PM PDT for Clark County, Nevada. It was in force for 115 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2008, 4:35 PM PDT (23:35 UTC)
Expired
Sep 8, 2008, 6:30 PM PDT
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 60 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 4:50 PM PDTFLASH FLOOD2 E The Strip, NVBROADCAST MEDIA IN LAS VEGAS REPORTED FLASH FLOODING AT THE INTERSECTION OF SAHARA AVENUE AND MARYLAND PARKWAY. THE TIME OF THIS EVENT WAS ESTIMATED.
Sep 8, 4:50 PM PDTFLASH FLOODSam'S Town, NVBROADCAST MEDIA IN LAS VEGAS REPORTED THAT HEAVY RAINS HAD CAUSED FLASH FLOODING NEAR THE INTERSECTION OF BOULDER HIGHWAY AND FLAMINGO ROAD. FLOWING WATER WAS ESTIMATED TO BE AT LEAST 8 INCHES DEEP ON THE ROADS AND WAS FLOWING OFF THE ROADS AND INTO PARKING LO
Sep 8, 4:50 PM PDTHEAVY RAIN 0.4The Strip, NVBROADCAST MEDIA IN LAS VEGAS REPORTED THAT HEAVY RAIN HAD CAUSED SEVERAL INCHES OF WATER TO COVER PARTS OF LAS VEGAS BOULEVARD MAINLY ALONG PARTS OF THE NORTH STRIP. THE TIME OF THIS EVENT WAS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4187 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 082335
FFWVEF
NVC003-090130-
/O.NEW.KVEF.FF.W.0082.080908T2335Z-080909T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
435 PM PDT MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 630 PM PDT.

* AT 431 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE EASTERN PART OF THE 
  LAS VEGAS VALLEY. TRAINED SPOTTERS HAVE REPORTED HEAVY RAIN ALONG 
  BOULDER HIGHWAY...AND FLASH FLOODING IS LIKELY.

* LOCATIONS IMPACTED INCLUDE...DOWNTOWN LAS VEGAS AND EAST LAS 
  VEGAS.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

LAT...LON 3630 11524 3627 11493 3608 11500 3608 11522

$$

MORGAN
2 follow-up statements
089 
WGUS75 KVEF 090022 RRA
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 PM PDT MON SEP 8 2008

NVC003-090130-
/O.CON.KVEF.FF.W.0082.000000T0000Z-080909T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
522 PM PDT MON SEP 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
CENTRAL CLARK COUNTY...

AT 520 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE RAIN FALLING OVER PORTIONS OF THE WARNING AREA IN THE LAS
VEGAS VALLEY. THIS RAINFALL COMBINED WITH RUNOFF FROM EARLIER
RAINFALL WILL PRODUCE FLOODING OF SOME ROADWAYS AND LOW LYING
AREAS...MAINLY ON THE EAST SIDE OF THE VALLEY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH LAS
VEGAS AP...NORTH LAS VEGAS...NELLIS AFB AND LAS VEGAS NELLIS AFB

LAT...LON 3630 11524 3627 11493 3608 11500 3608 11522

$$

JH
955 
WGUS75 KVEF 090125
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
625 PM PDT MON SEP 8 2008

NVC003-090133-
/O.EXP.KVEF.FF.W.0082.000000T0000Z-080909T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
625 PM PDT MON SEP 8 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR CENTRAL 
CLARK COUNTY...

THUNDERSTORMS HAVE DECREASED ACROSS THE LAS VEGAS VALLEY AND 
ALTHOUGH LIGHT RAIN SHOWERS MAY BE SEEN THROUGH THE EVENING HOURS... 
HEAVY RAINFALL CAUSING FLASH FLOODING IS NO LONGER EXPECTED. THUS 
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AS OF 630 PM PDT.

LAT...LON 3630 11524 3627 11493 3608 11500 3608 11522

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:32 PM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 8, 2:32 PM PDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
232 PM PDT MON SEP 8 2008

.SYNOPSIS...A WEAK AREA OF LOW PRESSURE ALONG THE WEST COAST WILL
BRING INCREASED MOISTURE AND THUNDERSTORM CHANCES THROUGH MUCH OF
THE UPCOMING WEEK...ESPECIALLY OVER NORTHWEST ARIZONA AND SOUTHEAST
NEVADA. A DRYING TREND IS EXPECTED NEXT WEEKEND AS THE LOW PRESSURE
SYSTEM FINALLY MOVES AWAY.
&&

.SHORT TERM...MOISTURE INCREASE OCCURRED MUCH MORE QUICKLY THAN
EXPECTED. RADAR SHOWED SCATTERED THUNDERSTORMS ALONG AND EAST OF A
LINE FROM THE NEVADA TEST SITE TO THE MORONGO BASIN AS OF 2 PM.
EXPECT THESE TO WEAKEN AFTER SUNSET...BUT A FEW MAY PERSIST
OVERNIGHT DUE TO NUMEROUS OUTFLOW BOUNDARY COLLISIONS. THE PATTERN
SHOULD PERSIST THROUGH MUCH OF THE SHORT TERM...SO RAISED POPS OVER
THE EASTERN ZONES EACH DAY THROUGH THURSDAY. FUTURE SHIFTS MAY NEED
TO RE-RAISE DEPENDING ON THE EVENTUAL TRACK OF THE WEAK LOW PRESSURE
SYSTEM OVER FAR SOUTHERN CALIFORNIA AND THE DEVELOPING TROUGH OFF
THE NORTHERN CALIFORNIA COAST. HIGH TEMPERATURES WILL TREND DOWN
EACH DAY AS MOISTURE AND CLOUDS BECOME THE DOMINANT FACTORS.

.LONG TERM...OVERALL POOR MODEL AGREEMENT WITH THE LONG TERM WITH A
VARIETY OF SOLUTIONS FROM THE OPERATIONAL MODELS AND THE ENSEMBLES.
ABOUT THE ONLY DAY THERE WAS SOME MODEL CONSENSUS WAS ON FRIDAY. A
CLOSED UPPER LEVEL LOW OVER UTAH IS EXPECTED TO MOVE EASTWARD ON
FRIDAY ALLOWING AN UPPER LEVEL RIDGE TO BUILD IN FROM THE WEST.
THERE IS REASONABLE AGREEMENT BETWEEN THE GFS/GEM/ECMWF WITH THIS
IDEA. THUS EXPECT A DRY NORTHWEST FLOW ALONG TO SET UP AND THUS
TRENDED DOWN POPS ACROSS THE ENTIRE AREA REMOVING ANY MENTION FROM
THE ZONES/WORDED FORECASTS BUT STILL KEPT IN GHOST POPS IN THE
GRIDS. STARTING SATURDAY...WE START TO SEE THE MODELS DIVERGE WITH
THE ECMWF FORMING A CLOSED CUT OFF LOW OFF THE PAC NW COAST AND THEN
EJECTING IT SOUTHEASTWARD ACROSS CALIFORNIA AND WEAKENING IT BY
EARLY NEXT WEEK. THE OPERATIONAL GFS FORMS A WEAK VORTICITY FEATURE
BUT THEN LIFTS IT NORTHWARD MORE TOWARDS OREGON. IF SUCH A FEATURE
DOES DEVELOP...IT COULD POSSIBLY EJECT NORTHWARD SOME DEEPER
MOISTURE BUT OTHERWISE IT MAY NOT DO MUCH IF ANYTHING AS THE LATEST
OPERATIONAL MODELS ARE RATHER DRY. FOR NOW...WENT WITH THE IDEA OF A
RIDGE ALOFT BUILDING IN FOR THE WEEKEND WHICH HAS BEEN THE TREND AND
WITH WITH THE IDEA OF A WARMING TREND. THE ECMWF SOLUTION ESPECIALLY
SHOULD THIS BE A TREND THAT HOLDS...WOULD WARRANT BEEFING UP POPS IN
THE EASTERN PART OF THE AREA BY MONDAY OR TUESDAY AFTERNOON. ANOTHER
INTERESTING FEATURE TO WATCH ON THE ECMWF IS THE DEVELOPMENT OF
ANOTHER TROPICAL SYSTEM NEAR CABO SAN LUCAS BY THE MIDDLE OF NEXT
WEEK AND WHICH COULD POSSIBLY ALSO RESULT IN SOME SORT OF SURGE OF
TROPICAL MOISTURE NORTHWARD.
&&

.AVIATION...FOR MCCARRAN...SO FAR TSTMS HAVE STAYED OUTSIDE THE LAS
VEGAS VALLEY THIS AFTERNOON AS OF WRITING AND DISTANT LIGHTNING HAS
BEEN NOTED OVER THE SPRING MOUNTAINS AT TIMES. BASED ON TRENDS SO
FAR WILL GO WITH A VCTY TSTM IN THE TAF THROUGH AROUND 3Z TUE AND
AMEND IF NEEDED. SCT-BKN CLOUDS AOA 18K FEET WITH FEW-SCT CLOUDS AOA
10K FEET THIS EVENING AND GENERALLY FEW-SCT CLOUDS AOA 12K FEET
LATER TONIGHT. AWAY FROM ANY WINDS FROM TSTMS OR TSTM OUTFLOW
BOUNDARIES EXPECT LIGHT DIURNAL WINDS TONIGHT INTO TOMORROW. FOR
TOMORROW DRIER AIR LOOKS TO WORK INTO THE AREA FROM THE WEST AND
THIS SHOULD CONFINE THE BETTER CHANCES FOR TSTMS TO AREAS EAST OF
LAS VEGAS. IN THE APPROACH CORRIDORS...SCT TSTMS THIS EVENING...WITH
THE GREATEST COVERAGE IN THE PEACH SPRINGS CORRIDOR. TOMORROW...SCT
TSTMS AGAIN ARE EXPECTED IN THE PEACH SPRINGS AND MORMON MESA
CORRIDORS WITH ISOLATED TSTMS AT BEST IN THE BEATTY AND DAGGETT
CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT TSTMS THIS EVENING ACROSS THE AREA...AND BASED ON
RADAR TRENDS AT TAF ISSUANCE TIME WILL LIKELY KEEP AT LEAST A VCTY
TSTM IN TAFS. LONE EXCEPTION MAY BE AT KBIH WHERE DRY LOW LEVELS
SHOULD LIMIT PROSPECTS FOR MUCH IF ANY RAIN TO REACH THE GROUND. THE
MAIN THREATS WITH TSTMS WILL BE HEAVY DOWNPOURS AND LOWER CIGS/VSBY
TO AT LEAST MVFR LEVELS AND GUSTY ERRATIC WINDS. OTHERWISE EXPECT
SCT CLOUDS TONIGHT AOA 12K FEET WITH LIGHT DIURNAL WINDS. TOMORROW
DRIER AIR WILL WORK IN FROM THE WEST AND TSTM CHANCES LOOK GREATEST
EAST OF LAS VEGAS...MAINLY IN LINCOLN AND MOHAVE COUNTIES. OTHERWISE
EXPECT FEW-SCT CLOUDS AOA 14K FEET WITH GENERALLY LIGHT DIURNAL
WINDS EXCEPT FOR LOCAL GUSTS OF 15-25 KTS IN THE AFTERNOON AT KDRA
AND KBIH.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 8, 5:50 AM PDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 AM PDT MON SEP 8 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-090700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
550 AM PDT MON SEP 8 2008 /550 AM MST MON SEP 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS ACROSS THE
HIGHER TERRAIN TODAY. THE STORMS WILL PRODUCE GUSTY WINDS WITH
LIMITED RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF THUNDERSTORMS CONTINUES THROUGH WEDNESDAY WITH
DRYING OCCURRING OVER NORTHWEST ARIZONA THURSDAY AND FRIDAY. NO
HAZARDOUS WEATHER IS EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 8, 3:20 PM PDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT MON SEP 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HEAVY RAIN       W TRUXTON CANYON RAWS   35.78N 113.79W
09/08/2008  M1.03 INCH       MOHAVE             AZ   MESONET

            THE TRUXTON CANYON RAWS MEASURED 1.03 INCHES OF RAIN IN
            ABOUT TWO HOURS.

0305 PM     HEAVY RAIN       10 S MEADVIEW           35.86N 114.07W
09/08/2008  M1.58 INCH       MOHAVE             AZ   MESONET

            A MESONET SITE AT GRAPEVINE MESA MEASURED 1.58 INCHES OF
            RAIN IN ABOUT TWO HOURS.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:44 PM PDTAreal Flood AdvisoryVEFClark, Nye2 hr
Sep 8, 4:37 PM PDTFlash Flood WarningVEFClark, Lincoln113 min

Nearby

Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.